Next Article in Journal
Modeling the Influence of Environment and Intervention onCholera in Haiti
Next Article in Special Issue
The Second-Order Shape Derivative of Kohn–Vogelius-Type Cost Functional Using the Boundary Differentiation Approach
Previous Article in Journal / Special Issue
The Riccati System and a Diffusion-Type Equation
Article Menu

Export Article

Open AccessArticle
Mathematics 2014, 2(3), 119-135; doi:10.3390/math2030119

A Graphical Approach to a Model of a Neuronal Tree with a Variable Diameter

1
Unidad de Sistemas Complejos, Biofásica y Fisiología, Academia Nacional de Investigación y Desarrollo, Cuernavaca, Morelos 62040, México
2
Evelyn F. McKnight Brain Institute, University of Arizona, Tucson, AZ 85724, USA
3
Instituto de Matematicas, Universidad Nacional Autonoma de Mexico, Ciudad de México, DF 04510, México
4
School of Mathematical and Statistical Sciences & Mathematical, Computational and Modeling Sciences Center, Arizona State University, Tempe, AZ 85287–1804, USA
5
Department of Mathematics, Howard University, 223 Academic Support Building B, Washington, DC 20059, USA
*
Author to whom correspondence should be addressed.
Received: 18 January 2014 / Revised: 18 June 2014 / Accepted: 20 June 2014 / Published: 9 July 2014
(This article belongs to the Special Issue Mathematics on Partial Differential Equations)
View Full-Text   |   Download PDF [404 KB, uploaded 23 July 2014]   |  

Abstract

Tree-like structures are ubiquitous in nature. In particular, neuronal axons and dendrites have tree-like geometries that mediate electrical signaling within and between cells. Electrical activity in neuronal trees is typically modeled using coupled cable equations on multi-compartment representations, where each compartment represents a small segment of the neuronal membrane. The geometry of each compartment is usually defined as a cylinder or, at best, a surface of revolution based on a linear approximation of the radial change in the neurite. The resulting geometry of the model neuron is coarse, with non-smooth or even discontinuous jumps at the boundaries between compartments. We propose a hyperbolic approximation to model the geometry of neurite compartments, a branched, multi-compartment extension, and a simple graphical approach to calculate steady-state solutions of an associated system of coupled cable equations. A simple case of transient solutions is also briefly discussed. View Full-Text
Keywords: cable equation; hyperbolic functions; Bessel functions; Ince’s equation cable equation; hyperbolic functions; Bessel functions; Ince’s equation
This is an open access article distributed under the Creative Commons Attribution License (CC BY 3.0).

Scifeed alert for new publications

Never miss any articles matching your research from any publisher
  • Get alerts for new papers matching your research
  • Find out the new papers from selected authors
  • Updated daily for 49'000+ journals and 6000+ publishers
  • Define your Scifeed now

SciFeed Share & Cite This Article

MDPI and ACS Style

Herrera-Valdez, M.A.; Suslov, S.K.; Vega-Guzmán, J.M. A Graphical Approach to a Model of a Neuronal Tree with a Variable Diameter. Mathematics 2014, 2, 119-135.

Show more citation formats Show less citations formats

Related Articles

Article Metrics

Article Access Statistics

1

Comments

[Return to top]
Mathematics EISSN 2227-7390 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top